Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Grand Forks, ND

June 12, 2022Marshall County, Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2022, 8:39 AM CDT for Marshall County, Pennington County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 8:39 AM CDT (13:39 UTC)
Expired
Jun 12, 2022, 9:22 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:43 AM CDTHAIL 1Carpenters Corner, MNDIME TO QUARTER SIZED HAIL COVERED HWY 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KFGF 121339
SVRFGF
MNC089-113-121445-
/O.NEW.KFGF.SV.W.0046.220612T1339Z-220612T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
839 AM CDT Sun Jun 12 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Marshall County in northwestern Minnesota...
  Western Pennington County in northwestern Minnesota...

* Until 945 AM CDT.

* At 839 AM CDT, a severe thunderstorm was located over Carpenters
  Corner, or 12 miles west of Thief River Falls, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Viking around 845 AM CDT.

Other locations in the path of this severe thunderstorm include
Rosewood, Dakota Junction and Thief River Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 9602 4796 9603 4814 9650 4824 9650
      4838 9603
TIME...MOT...LOC 1339Z 273DEG 15KT 4816 9644 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
2 follow-up statements
932 
WWUS53 KFGF 121406
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
906 AM CDT Sun Jun 12 2022

MNC089-113-121445-
/O.CON.KFGF.SV.W.0046.000000T0000Z-220612T1445Z/
Marshall MN-Pennington MN-
906 AM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTH CENTRAL MARSHALL AND NORTHWESTERN PENNINGTON COUNTIES...

At 905 AM CDT, a severe thunderstorm was located over Rosewood, or
near Thief River Falls, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Dakota Junction and Thief River Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4804 9602 4814 9636 4823 9635 4830 9603
TIME...MOT...LOC 1405Z 273DEG 15KT 4815 9627 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
851 
WWUS53 KFGF 121422
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
922 AM CDT Sun Jun 12 2022

MNC089-113-121432-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-220612T1445Z/
Marshall MN-Pennington MN-
922 AM CDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4804 9602 4814 9636 4823 9635 4830 9603
TIME...MOT...LOC 1420Z 273DEG 15KT 4815 9616 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:06 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 12, 7:06 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 AM CDT Sun Jun 12 2022

.UPDATE...
Issued at 646 AM CDT Sun Jun 12 2022

Light rain and thunderstorms continue to slowly move east into NW
MN as warm advection ahead of a weak sfc low. Will see skies
continue to clear from west to east this morning setting the stage
for temps to climb into the 80s and upper 70s today.

&&

.SHORT TERM...(Today through Monday)
Issued at 356 AM CDT Sun Jun 12 2022

Concern and impacts in the short term continue to be related to
convection and severe potential along with its associated
rainfall. Weak SFC low will move along the international border
area today and with it a warm front which will stall or slow
across NW MN. Here will be the area to watch today with prolonged
moisture advection. Weak low level shear will be offset with 50kts
of 0-6km bulk shear values thus if and where convection is able
to organize within the moist axis where instability exists with
the HREF showing a mean of 1500j/kg of MU CAPE in the valley at
6pm then some storms may become severe. Storm mode suggests
supercellular characteristics with the strongest of these storms
capable of all hazards with a brief tornado or two, hail up to
2" and wind gusts to 75 mph. This will be for one or two storms
if conditions come together across the northern valley into NW MN.

The northern valley will see the best chances for rainfall of a
quarter inch or more across a widespread area outside of the
strongest thunderstorms today. The strongest storms will be
capable of 1 to 2 inches of rain in a short time frame with PWATS
around 1.25". 80+ high temps expected for E ND with temps a few
degrees cooler in NW MN where clouds linger today.

Tonight into early Monday morning will see another round of
storms develop in the western Dakotas and spread eastward within
the southwest flow aloft as llj energy spreads instability
northward. CAMs continue to remain in fair agreement with a MCS
moving along the SD/ND border for the overnight period with the
main hazards being severe wind potential and heavy rainfall. 00Z
HREF probability matched mean indicates the potential for a band
of 2 to 3 inches along the MCS track.

Monday will see a lingering chance of showers in the morning with
a period of drier weather during the afternoon with highs in the
upper 70s and low 80s.

.LONG TERM...(Monday night through Saturday)
Issued at 356 AM CDT Sun Jun 12 2022

Overview...

A variety of impacts will be possible throughout the long term
period. The early portions of the week will feature chances for rain
and thunderstorms. These thunderstorms will have the potential to be
strong to severe Monday night into early Tuesday and Tuesday
afternoon/evening. Our pattern then transitions to much quieter, but
much warmer weather as ridging aloft and high pressure build into
the region. Highs look to rapidly jump up to above normal values for
the latter half of the week into next weekend.

Monday night through Tuesday morning...

By Monday evening, southwesterly flow aloft looks to be firmly in
place over the northern Plains. This will be induced by an upper
trough digging in over the Pacific Northwest, then translating
eastward toward the Intermountain West by the beginning of the
extended time frame. As this occurs, a shortwave embedded within the
flow pattern will begin to eject out of the Wyoming Rockies late
Monday. This will be the main wave that will bring the potential for
overnight severe weather to the region late Monday into early
Tuesday. A few thunderstorms may be able to develop within the warm
sector early Monday evening as well, but, without any well defined
region of lift, there will be a struggle for any storms to be able
to break through the cap. For this reason, leaning toward a ~30%
chance for thunderstorm development ahead of the main line. Despite
this, any storms that are able to form will be capable of all
hazards. GEFS ensemble brings near 100% chance of CAPE exceeding
1000 J/kg across the southern half of the CWA and ample shear should
be in place in the vicinity of the ejecting wave. It should be noted
that current model guidance does seem to be a bit overzealous on the
transportation of moisture to the region, which would limit
instability some too. Moving into the latter half of the evening
into the early morning hours on Tuesday, storms will form further
south and west of the FA then travel east-northeastward into the
region as the night progresses. The primary questions at this time
will be whether this complex of storms will be able to maintain
strong to severe status as it moves into eastern North Dakota. The
environment should be ample for this, but if thunderstorms are able
to form prior to this activity, the environment may be effectively
sapped for severe potential. In fact, deterministic guidance at this
time, has most of the activity fizzling out as it reaches eastern
North Dakota. While a plausible scenario there is still around a 50%
chance that the complex is able to sustain itself and be capable of
severe potential overnight. Overall, there is still lots of
uncertainty in this potential severe setup lending to lower
confidence in the exact progression of how this event may unfold.
Regardless, with the potential initial storms, all hazards will be
possible, while wind and hail will be the primary threats with the
overnight complex.

Remainder of Tuesday...

By Tuesday morning, a mess of convection may be ongoing across
eastern North Dakota. This may lead into another setup for severe
weather later in the day Tuesday. Prior to this, however, look for
temperatures rebounding into the 70s to low 80s with surface
moisture still likely present across much of the CWA. This should
lead to another day of destabilization, especially across the
eastern two thirds of the FA, with a cold front likely draped over
the western third. This cold front, in tandem with the upper trough
translating into the northern Plains, should be able to provide
ample lift for thunderstorm activity once again. The main question
will be the location of potential convection. The Red River Valley
eastward seems like a good bet given the location of the stacked
upper low and cold front within ensemble guidance, but this could
easily change based on how the Monday evening/Tuesday morning
convection evolves. With any storms that do develop, all hazards
will once again be possible. Conversely, there is still some
potential that the cold front and advancing trough move out of the
region by the early afternoon hours, stymieing any potential for
thunderstorms to develop. This is a ~30% chance of occurrence
according to latest ensemble guidance.

Wednesday through Saturday...

Following the active early week weather pattern, a strongly
amplified upper level ridge is expected to overtake the Plains by
mid to late week. This will lead to a quieter weather pattern owing
to large scale subsidence aloft. Alongside this though, will be
rapidly warming temperatures. By the late week into early weekend
period, current ensemble guidance is in good agreement that
widespread upper 80s to 90s will be possible for high temperatures.
Luckily, the early week moisture should be pushed out of the region
so heat indices are not expected to be an issue. Regardless, with
well above normal temperatures, be ready to take precautions for
excessive heat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 646 AM CDT Sun Jun 12 2022

VFR conditions expected today with winds generally light around
10kts with some afternoon gusts near 20kts. The exception is at
BJI this morning with IFR stratus for a couple hours. Overnight
tonight a thunderstorm complex is possible after 06Z most likely
impacting Fargo.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...Rick
AVIATION...JK
Hazardous weather outlook, Jun 12, 5:03 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
503 AM CDT Sun Jun 12 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
503 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A couple chances for severe storms today and tonight. The first
will impact the northern half of the area today as thunderstorms
are possible this afternoon one or two of which may become severe.
There are all hazards possible with any storm that develops this
afternoon with a tornado or two, hail up to 2 inches is size, wind
gusts to 75mph and excessive rainfall.

Another round of storms is expected overnight across the southern
valley and into west central MN with winds up to 75mph the main
threat along with excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday night and again Tuesday will see the potential for another
round of storms. Some of these may become severe with all hazards
possible with wind gusts up to 75mph and excessive rainfall the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:58 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk47 min
Jun 12, 9:21 AM CDTSpecial Weather StatementFGFPennington39 min
Jun 12, 1:55 PM CDTSpecial Weather StatementFGFKittson35 min
Jun 12, 1:59 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall61 min
Jun 12, 2:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFLake of the Woods, Roseau61 min
Jun 12, 2:48 PM CDTSpecial Weather StatementFGFMarshall27 min
Jun 12, 3:00 PM CDTSevere Thunderstorm WarningFGFLake of the Woods41 min
Jun 12, 3:28 PM CDTSevere Thunderstorm WarningFGFMarshall62 min
Jun 12, 3:40 PM CDTTornado WarningFGFBeltrami, Marshall31 min
Jun 12, 4:09 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington66 min
Jun 12, 4:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington61 min
Jun 12, 5:52 PM CDTSpecial Weather StatementFGFBeltrami23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.